Pennsylvania, 2001Lightning Strike in Pennsylvania, August 31, 2001
August 31, 2001 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 31, 6:18 PM EST, 42 minutes earlier.
Area forecast discussion, Aug 31, 6:18 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT FRI AUG 31 2001
UPDATED ZONES TO TAKE OUT SEVERE TSTORM WATCH AND TAKE OUT MENTION
OF PRECIP IN THE OVERNIGHT PERIOD...SINCE THE FRONT WILL BE THROUGH
ERN ZONES AROUND OR SHORTLY AFTER MIDNIGHT.
.BGM...NONE.
VAN AUSDALL
In the hours before
Special weather statement, Aug 31, 1:47 PM EST, 5 hours 13 minutes before
NYZ009-037-036-018-017-016-023-025-044-045-057-046-056-055-024-
PAZ038-039-NYZ062-PAZ048-040-044-043-047-010100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 31 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT...
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES:
ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
DELAWARE NY...
OTSEGO NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
SULLIVAN NY...
PIKE PA...
WAYNE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...
SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.
TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.
ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT.
MJ
Local storm report, Aug 31, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
703 PM EDT FRI AUG 31 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM AURELIUS NY WIND DAMAGE
08/31/01 CAYUGA WIRES DOWN REPORTED BY
STORM SPOTTER
0535 PM 1 W ROME NY .75 INCH HAIL
08/31/01 ONEIDA REPORTED BY
STORM SPOTTER
0540 PM ROME NY WIND DAMAGE
08/31/01 ONEIDA WIRES DOWN REPORTED BY
STORM SPOTTER
RHSpecial weather statement, Aug 31, 6:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 PM EDT FRI AUG 31 2001
NYC007-011-015-017-023-025-053-065-067-077-097-105-107-109-PAC015-
069-079-103-115-127-131-010021-
THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH
NUMBER 705 FOR THE FOLLOWING COUNTIES. THE SEVERE WEATHER THREAT HAS
DIMINISHED IN THIS AREA.
IN CENTRAL NEW YORK:
BROOME CAYUGA CHEMUNG
CHENANGO CORTLAND DELAWARE
MADISON ONEIDA ONONDAGA
OTSEGO SCHUYLER SULLIVAN
TIOGA TOMPKINS
IN NORTHEAST PENNSYLVANIA:
BRADFORD LACKAWANNA LUZERNE
PIKE SUSQUEHANNA WAYNE
WYOMING
VAN AUSDALL
Lightning, Wayne
- When
- August 31, 7:00 PM EST
- Where
- Wayne County, Aldenville
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.649, -75.303 (the zone’s center; the record gives no point)
Newspaper reports indicate nine cows huddling under a tree for protection from a thunderstorm were struck by lightning and killed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 200120 injured · $560,000 · 3 events
- Flash Flooding in Texas, August 31, 2001$470,000 · 9 events
- Tornado in Alabama, August 31, 2001$75,000 · F1 · 1 event
- Flash Flooding in Texas, August 31, 2001$130,000 · 6 events
- Hail and Damaging Winds in New York, August 31, 2001$56,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Wind in Texas, August 31, 2001$50,000 · 74 kt wind · 6 events
- Flash Flooding in Texas, August 31, 2001$50,000 · 4 events
- Flash Flood in Louisiana, August 31, 2001$50,000 · 1 event
- Lightning Strike in New York, August 31, 2001$50,000 · 1 event
- Damaging Winds in New York, August 31, 2001$40,000 · 55 kt wind · 2 events
- Flash Flood in Alabama, August 31, 2001$40,000 · 1 event
- Damaging Wind in Pennsylvania, August 31, 20012 injured · $15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264127.